Alabama, 2009Flash Flood and Flood in Alabama, July 5, 2009
July 5, 2009 · NWS HUN · 6 events in 3 counties and zones
Strong to severe thunderstorms trained along a pre-existing boundary produced by a decayed MCS stretching across eastern Lauderdale and western Limestone counties during the early morning hours. Damaging winds knocked down a few trees northwest and southeast of Athens.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms trained along a pre-existing boundary produced by a decayed MCS stretching across eastern Lauderdale and western Limestone counties during the early morning hours. Damaging winds knocked down a few trees northwest and southeast of Athens. These training storms produced between 3 and 5 inches of rainfall over eastern portions of Lauderdale county. Flash flooding occurred as a result, closing several county roads, mainly in the Lexington, Anderson, and Rogersville communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 5, 12:19 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 5, 12:19 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
119 AM CDT SUN JUL 5 2009
.DISCUSSION...EARLY MORNING SFC ANALYSIS SHOWS AN ELONGATED AREA
OF LOW PRESSURE ACROSS THE MID MS RIVER VALLEY WITH A WARM FRONT
ARCING ROUGHLY FROM EVV-SDF-TYS. A PREFRONTAL TROUGH WAS NOTED IN
THE PRESSURE FIELD (AND AS A WINDSHIFT AXIS) FROM CENTRAL ARKANSAS
TO NEAR THE DALLAS METROPLEX. HOWEVER...THE REAL COOL FRONT STIL
LAGGED BACK WELL TO WEST FROM SRN MISSOURI INTO CENTRAL OK.
REGIONAL RADARS SHOW SEVERAL CLUSTERS OF CONVECTION LINED UP
ALONG THE I-40 CORRIDOR FROM TENNESSEE WESTWARD INTO ARKANSAS AND
OKLAHOMA. ACTIVITY WILL BEGIN TO SPREAD EAST AND SOUTH OVER THE
NEXT SEVERAL HOURS AS THE SFC LOW LIFTS NORTHEAST AND THE
PREFRONTAL TROUGH APPROACHES THE REGION. LAPS AND SPC MESOANALYSIS
SHOWS THE BEST SFC BASED INSTABILITY IS CONFINED TO THE WEST OF
THE TN VLY THIS MORNING...BUT THERE IS CERTAINLY ENOUGH ELEVATED
INSTABILITY AND FORCING TO SUSTAIN ONGOING CONVECTION. IN
ADDITION...A NARROW WEDGE OF 0-1KM HELICITY AOA 250 M2/S2 ALONG
WITH BULK SHEAR VALUES OF 40 KTS COULD SUPPORT ROTATING ORGANIZED
STRONG/SEVERE STORMS /EVEN ISOLATED TORNADOES/.
NAM/GFS BOTH CONTINUE TO INDICATE STRONG MOISTURE TRANSPORT AND
UVM THROUGH THE MORNING HOURS TODAY. IN FACT...THE MODELS HAVE
SLOWED DOWN THE PROGRESSION OF THE SFC FRONT SUBSTANTIALLY AND
KEEPS THE REGION IN A FAIRLY MOIST AIRMASS THROUGH THE NEXT 24-30
HOURS. PWATS ARE PROGGED TO REMAIN ABOVE 2 THROUGH EARLY MONDAY
AND ABOVE 1.75 THROUGH 00Z TUESDAY. GIVEN THE SLOWER MOVEMENT OF
THE FRONT...POPS FOR BOTH TONIGHT AND MONDAY WILL BE SHIFTED UPWARDS.
THIS IS IN LINE WITH THE MOST RECENT SREF GUIDANCE AS WELL.
SFC HIGH WILL FINALLY BEGIN TO BUILD INTO THE REGION MONDAY NIGHT
BRINGING ANOTHER PERIOD OF DRY WX TO THE REGION. THE GFS/ECMWF ARE
STILL INDICATING THE L/W RIDGE AXIS WILL REMAIN POSITIONED ACROSS
THE SWRN US WITH SOME INDICATIONS OF A WEAK SHEAR AXIS/SHORTWAVE
TROUGH TAKING SHAPE ACROSS THE CENTRAL GULF COAST BY LATER IN THE
WEEK. FOR NOW...THE MODELS FOCUS THE PRECIP WITH THIS FEATURE TO
OUR SOUTH AND WILL KEEP THE FCST FOR THE LATTER HALF OF THE WORK
WEEK DRY. A FRONT DOES APPROACH THE REGION BY NEXT WEEKEND
WARRANTING LOW CHC/SLGT CHC POPS.
&&
.AVIATION...-SHRA FROM UPPER WAVE STILL PUSHING ACROSS THE TN/AL
BORDER AND TAF SITES. MORE SHRA/TSRA ARE EXPECTED OVERNIGHT AS A
LINE OF CONVECTION OVER MIDDLE TN MOVES SEWRD. STRONGER TSRA COULD
BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 40KTS...AND BRIEF
LIFR OR VLIFR CONDITIONS. DUE TO THE RAPID EVOLUTION OF
CONVECTION...WILL HAVE TO AMEND TAFS AS NECESSARY. BEST TIMING
WITH CONVECTION PLACES IT AT KHSV/KMSL TERMINALS ARND 10Z.
OTHERWISE...AS A CDFNT APPROACHES THE CWA ON SUNDAY MORE SHRA/TSRA
DEVELOPMENT WILL BE POSSIBLE ON SUNDAY MRNG/AFTN. MVFR CONDITIONS
ARE EXPECTED SUNDAY AFTN/EVENING DUE TO THUNDERSTORMS...BUT
ACTIVITY IS EXPECTED TO TAPER OFF LATER IN THE EVENING.
&&
.MESOSCALE DISCUSSION... /ISSUED 1257 AM CDT SUN JUL 5 2009/
CONVECTION DEVELOPING RAPIDLY UPSTREAM IN MIDDLE TN...AS SHORT WAVE
TRAVERSES THE AREA OVER AN 850-700MB 30-40KT JET AND ASSOCIATED
MOISTURE ADVECTION. THE RESULTING INSTABILITY/SHEAR MAY BE PRODUCING
SEVERE WEATHER IN TN ATTM...WITH DAMAGING WINDS AS THE PRIMARY
THREAT. SPC ANALYSES ALSO SHOW A FAIRLY SIGNIFICANT AMOUNT OF 0-1KM
HELICITY ARND 300 M2/S2 MAINLY IN SRN TN AND SPREADING INTO NWRN
AL. THUS...A TORNADIC POTENTIAL DOES EXIST AS THE CONVECTION MOVES
INTO OUR AREA...DRIVEN SWRD BY COLD POOL INTERACTIONS WITH THE
SYNOPTIC S-SWRLY FLOW. STILL THINK THAT LOCALLY HEAVY RAINFALL WITH
TRAINING CELLS AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS.
BUT...WILL HAVE TO WATCH OUT FOR BOWING SEGMENTS ALONG THE LINE AND
CELL MERGERS WITH DISCRETE CELLS AHEAD OF THE LINE FOR ANY POSSIBLE
BRIEF SPINUPS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...03
DISCUSSION...15
Hazardous weather outlook, Jul 5, 2:20 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 AM CDT SUN JUL 5 2009
ALZ001>010-016-TNZ076-096-097-051830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
320 AM CDT SUN JUL 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE AREA THIS
MORNING. THESE THUNDERSTORMS WILL AFFECT AREAS GENERALLY NORTH OF
THE TENNESSEE RIVER THROUGH SUNRISE...AND AREAS SOUTH OF THE
TENNESSEE RIVER THROUGH ABOUT 8 AM. THE PRIMARY THREATS WILL BE
LOCALLY HEAVY RAINFALL AND ISOLATED INSTANCES OF FLASH
FLOODING...PARTICULARLY IN FAR NORTHERN ALABAMA AND SOUTHERN MIDDLE
TENNESSEE. IN ADDITION...ISOLATED DAMAGING WIND GUSTS IN EXCESS OF
60 MPH OR TORNADOES MAY BE POSSIBLE AS THIS LINE OF SLOW MOVING
STORMS PUSHES ACROSS THE AREA.
REDEVELOPMENT OF THUNDERSTORMS IS LIKELY DURING THE DAY AS SURFACE
HEATING INTERACTS WITH A COOL FRONT APPROACHING THE REGION SLOWLY
FROM THE NORTHWEST. SOME OF THE STORMS COULD BE STRONG TO POSSIBLY
SEVERE...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING...WITH THE
POTENTIAL FOR DAMAGING WIND GUSTS. IN ADDITION...THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE FRONT WILL SLOWLY PUSH SOUTH ACROSS THE AREA AND INTO CENTRAL
ALABAMA ON MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE ON
MONDAY...WITH THE BEST CHANCE ALONG AND SOUTH OF THE TENNESSEE
RIVER. A DRYING TREND IS EXPECTED BY MONDAY EVENING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE TODAY.
KDW/CBD
In the hours before
Special weather statement, Jul 5, 1:49 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 AM CDT SUN JUL 5 2009
TNZ096-050815-
LINCOLN-
249 AM CDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 315 AM CDT...
AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM IN WESTERN LINCOLN COUNTY...FROM MCBURG THROUGH
DELLROSE...OR 12 MILES WEST OF FAYETTEVILLE...MOVING EAST AT 30 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COLDWATER.
MCBURG...DELLROSE.
HARMS...HOWELL.
CARMARGO...BELLEVILLE.
FAYETTEVILLE...SKINEM.
MOLINO...KELSO.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Jul 5, 2:04 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 AM CDT SUN JUL 5 2009
ALZ001-005-050830-
LAUDERDALE-LIMESTONE-
304 AM CDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE AND LIMESTONE COUNTIES
UNTIL 330 AM CDT...
AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...MOVING SOUTHEAST AT 25 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WHITEHEAD.
ANDERSON.
GOOD SPRINGS...MT ROZELL.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Event by event
4 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Morgan
- When
- July 5, 2:25 AM CST to 2:35 AM CST
- Where
- Morgan County, 0.77 mi ENE of Griffin Addition
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.582, -87.017
A tree was blown down on the 1900 block of Woodmead Street SW.
Thunderstorm Wind, Limestone
- When
- July 5, 2:27 AM CST to 2:32 AM CST
- Where
- Limestone County, 1.64 mi N of Gipsy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.904, -87.084
A tree was blown down on Highway 99 near the Elk River.
Thunderstorm Wind, Limestone
- When
- July 5, 2:35 AM CST to 2:40 AM CST
- Where
- Limestone County, 1.37 mi ESE of Elkmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.922, -86.958
A tree was blown down on Sandllin Road in the Elkmont area.
Thunderstorm Wind, Limestone
- When
- July 5, 2:55 AM CST to 3:05 AM CST
- Where
- Limestone County, 2.08 mi WSW of Capshaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.759, -86.834
A tree was blown down on Highway 72 and East Limestone Road.
Flash Flood, Lauderdale
- When
- July 5, 3:00 AM CST to 6:00 AM CST
- Where
- Lauderdale County, 1.67 mi NNE of Powell to 2.49 mi ENE of Upper Green Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.992, -87.219
Between 3 and 5 inches of rainfall from training strong to severe thunderstorms produced flash flooding which closed several roads in eastern Lauderdale county. Most of the closed roads were in the Lexington, Anderson, and Rogersville areas.
Flood, Lauderdale
- When
- July 5, 6:01 AM CST to 4:00 PM CST
- Where
- Lauderdale County, 1.67 mi NNE of Powell to 2.49 mi ENE of Upper Green Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.992, -87.219
Several county roads remained closed in eastern Lauderdale county, mainly in the Lexington and Anderson communities. Roads remaining closed at 2:26 PM included: CR 52, CR 207, CR 502, CR 50, CR 51, CR 39, CR 96, CR 530, CR 534, CR 56, CR 51, and Highway 64.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 5 to 31, 20092 deaths · 1 event
- Damaging Wind in Alabama, July 5, 2009$250,000 · 55 kt wind · 1 event
- Flash Flooding and Lightning Strike in Tennessee, July 5, 2009$110,000 · 3 events
- Hail and Damaging Winds in Alabama, July 5 to 9, 20091 injured · $33,000 · 1.25 in hail · 19 events
- Damaging Winds in Tennessee, July 5, 2009$100,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 5, 2009$81,000 · 54 kt wind · 5 events
- Damaging Winds in South Carolina, July 5, 2009$53,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 5, 2009EF0 · 16 events
- Hail and Damaging Winds in Texas, July 5, 2009$16,000 · 55 kt wind · 5 events
- Heavy Rain in Arkansas, July 5 to 30, 200911 events
- Hail in Colorado, July 5, 20091.5 in hail · 8 events
- Tornado and Hail in Colorado, July 5, 2009EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177545, 177541, 177542, 177538, 177533, 191372.